Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Northern Indiana

May 21, 2004Adams County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 21, 2004, 2:14 PM EST for Adams County, Indiana. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 2:14 PM EST (19:14 UTC)
Expired
May 21, 2004, 3:15 PM EST
In force
61 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Adams County, IN

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:27 PM ESTHAIL 1Decatur, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 12:05 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2750 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS53 KIWX 211914
SVRIWX
INC001-212015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
213 PM EST FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN INDIANA

* UNTIL 315 PM EST

* AT 213 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF DECATUR...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  DECATUR
  MONROE
  RIVARE
  BERNE

PENNY SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4093 8508 4061 8506 4060 8482 4093 8481

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:40 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 21, 12:40 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST FRI MAY 21 2004

.AVIATION...
THUNDERSTORMS MOVG ESE ALONG FRONTAL BOUNDARY ACROSS NRN IN ATTM.
STORMS APPEAR TO BE CAUSING FRONT TO BE FCST TOO FAR TO THE SOUTH BY
THE MODELS. POSSIBLE THAT CLUSTER OF STORMS OVER NE IA WILL ALSO
MOVE ACROSS THE TERMINALS THIS EVE... WENT WITH VCTS FOR NOW. LATER
TONIGHT EXPECT THE FRONT WILL LIFT NORTH OF THE AREA RESULTING IN
VFR CONDITIONS.
&&

.UPDATE...
QUICK ZONES/GRIDS TO INCREASE POPS AND ADD SVR WATCH HEADLINE IN
SERN PORTION OF CWA.
&&

.PREV DISCUSSION...
SHORT TERM...
FORECAST CHALLENGE IS SEVERE STORM POTENTIAL FOR THIS AFTERNOON.

FRONTAL BOUNDARY BISECTING FORECAST AREA WILL SHIFT JUST A BIT
FARTHER SOUTH THIS AM...THEN RETURN NORTH THIS AFTERNOON AND
EVENING...FOCUSING CONVECTION.  THOUGH SIGNIFICANT TRIGGER ALOFT
MISSING...LOW LEVEL FRONTAL CONVERGENCE AND A VERY MOIST AND
UNSTABLE AIRMASS...CAPES TO 2000 J/KG...WILL LEAD TO STORM
GENERATION.  850 THROUGH 700 MB WINDS PROGGED TO INCREASE TO 40 TO
50 KT THIS EVENING...SUPPORTING DAY 1 OUTLOOK FOR SEVERE.  AFTER
MIDNIGHT...EXPECT JUST ISOLATED SHOWERS AND STORMS...MAINLY OVER
NORTHERN SECTIONS OF FORECAST AREA.

NGM MOS TEMPERATURES...WHICH ARE A BLEND OF COOLER GFS AND WARMER
ETA MOS HIGHS FOR TODAY...LOOK BEST.  PREFER WARMER ETA MOS LOWS FOR
TONIGHT...GIVEN CURRENT DEWPOINTS AND BOUNDARY LAYER MIXING.

LONG TERM...
SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO MID LEVEL
AND SURFACE FEATURES FROM SATURDAY THROUGH SUNDAY NIGHT.

ETA HAS TRENDED WEAKER AND FASTER WITH 500 MB FEATURES AND
CONSEQUENTLY PUSHES COLD FRONT SOUTH THROUGH REGION QUICKER THAN
GFS...WHICH EXHIBITED BETTER RUN TO RUN CONTINUITY.  SOME FEEDBACK
PROBLEMS WERE INDICATED IN GFS...HOWEVER...LEADING TO A SOMEWHAT
STRONG MID LEVEL DISTURBANCE AND CONSEQUENT PLACEMENT OF SURFACE LOW
TOO FAR NORTH AND WEST.  ASIDE FROM ABOVE DISCREPANCY...UKMET AND
GEM SUPPORT GFS...SO WILL LEAN TOWARD ITS SOLUTION.  THUS...WILL
ONLY GO WITH CHANCE POPS FAR NORTH ON SATURDAY.  WILL INCLUDE CHANCE
FOR SHOWERS AND STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ENTIRE
FORECAST AREA...WITH HIGHEST POPS ON SUNDAY NIGHT AS COLD FRONT
DROPS THROUGH REGION.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

JT
Hazardous weather outlook, May 21, 6:15 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST FRI MAY 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
615 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING.  DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE
WEATHER.  THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT
LIFTING SLOWLY NORTHWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN
LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT
THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE
SOUTHERN GREAT LAKES AND OHIO VALLEY REGION.  THUNDERSTORMS WILL ALSO
BE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, May 21, 1:20 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
120 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND GST     2 N FORT WAYNE          41.10N 85.14W
05/21/2004  70 MPH           ALLEN              IN   AMATEUR RADIO

&&

WAMSLEY/STRASSBERG
Special weather statement, May 21, 1:26 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 PM EST FRI MAY 21 2004

INZ006>008-MIZ080-081-211851-
BRANCH-HILLSDALE-LAGRANGE-NOBLE-STEUBEN-
126 PM EST (226 PM EDT) FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN SOUTHERN MICHIGAN...
BRANCH...
HILLSDALE...

IN NORTHEAST INDIANA...
NOBLE...
LAGRANGE...
STEUBEN...

SCATTERED THUNDERSTORMS WILL CONTINUE IN THESE COUNTIES THIS
AFTERNOON... BUT THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.

THE WATCH REMAINS IN EFFECT FOR THE REST OF NORTHEAST INDIANA AND
NORTHWEST OHIO.

JT
Local storm report, May 21, 1:32 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     FAYETTE                 41.67N 84.33W
05/21/2004                   FULTON             OH   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE.

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 1:44 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
144 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     GARRETT                 41.35N 85.13W
05/21/2004                   DE KALB            IN   LAW ENFORCEMENT

            TREE DOWN ON CAR AND UNDERPASS CLOSED DUE TO FLOODING.

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 1:48 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
148 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 NW FORT WAYNE         41.08N 85.15W
05/21/2004  1.00 INCH        ALLEN              IN   BROADCAST MEDIA

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 2:07 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
207 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     VAN WERT                40.86N 84.58W
05/21/2004                   VAN WERT           OH   AMATEUR RADIO

            REPORTED SEMI TRUCK BLOWN OVER.

0206 PM     HAIL             LIMA                    40.74N 84.11W
05/21/2004  0.88 INCH        ALLEN              OH   TRAINED SPOTTER

&&

WAMSLEY/STRASSBERG

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:45 PM ESTSevere Thunderstorm WarningIWXLaPorte60 min
May 20, 10:18 PM ESTSevere Thunderstorm WarningIWXSaint Joseph57 min
May 20, 10:45 PM ESTSevere Thunderstorm WarningIWXElkhart60 min
May 21, 11:15 AM ESTSevere Thunderstorm WarningIWXSaint Joseph60 min
May 21, 11:31 AM ESTSevere Thunderstorm WarningIWXElkhart, Marshall44 min
May 21, 11:46 AM ESTSevere Thunderstorm WarningIWXLaGrange44 min
May 21, 11:50 AM ESTSevere Thunderstorm WarningIWXKosciusko55 min
May 21, 12:05 PM ESTSevere Thunderstorm WarningIWXNoble, Whitley55 min
May 21, 12:19 PM ESTSevere Thunderstorm WarningIWXSteuben56 min
May 21, 12:21 PM ESTSevere Thunderstorm WarningIWXLaGrange54 min
May 21, 12:28 PM ESTSevere Thunderstorm WarningIWXDeKalb77 min
May 21, 12:47 PM ESTSevere Thunderstorm WarningIWXAllen73 min
May 21, 4:00 PM ESTSevere Thunderstorm WarningIWXJay45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.